Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS Kansas City, MO

July 24, 20089 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 24, 2008, 9:22 AM CDT for 9 counties in Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2008, 9:22 AM CDT (14:22 UTC)
Expired
Jul 24, 2008, 3:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Adair County, MO, Daviess County, MO, Grundy County, MO, Harrison County, MO, Linn County, MO, Macon County, MO, Mercer County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 166 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:50 AM CDTFLASH FLOOD3 S Hatfield, MO6 INCHES OF WATER FLOWING ACROSS HIGHWAY D LOCATED AROUND 4 MILES NORTH OF MARTINDALE.
Jul 24, 12:08 PM CDTFLASH FLOOD3 W Milan, MOSTATE HIGHWAY PP CLOSED DUE TO HIGH WATER
Jul 24, 12:57 PM CDTFLASH FLOOD1 E Modena, MOSTATE HIGHWAY D CLOSED DUE TO HIGH WATER
Jul 24, 1:22 PM CDTFLASH FLOODTrenton, MOMUDDY CREEK AT TRENTON FLOODING PARTS OF AIRPORT
Jul 24, 1:42 PM CDTFLASH FLOOD5 Sw Trenton, MOWATER RESCUE ALONG WOLF CREEK 5 MILES SW OF TRENTON
Jul 24, 2:07 PM CDTFLASH FLOOD1 Se Macon, MOSTATE HIGHWAY PP CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 241424
FFWEAX
MOC001-061-079-081-115-121-129-171-211-242030-
/O.NEW.KEAX.FF.W.0041.080724T1422Z-080724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 AM CDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
  HARRISON COUNTY IN NORTH CENTRAL MISSOURI
  MACON COUNTY IN NORTH CENTRAL MISSOURI
  MERCER COUNTY IN NORTH CENTRAL MISSOURI
  NORTHEASTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI
  NORTHERN LINN COUNTY IN NORTH CENTRAL MISSOURI
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI
  WESTERN ADAIR COUNTY IN NORTHEAST MISSOURI

* UNTIL 330 PM CDT THURSDAY

* AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED TO TRAIN ACROSS
  THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO TO UPWARDS OF
  FOUR INCHES OR RAIN HAD ALREADY FALLEN ACROSS THE WARNED 
  AREA...WITH ANOTHER INCH TO INCH AND A HALF OF RAIN POSSIBLE THIS
  MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETHANY...LA PLATA...MACON...MILAN...TRENTON...UNIONVILLE...
  ATLANTA...BEVIER...BROWNING...BUCKLIN...CAINSVILLE...CALLAO...
  EAGLEVILLE...GALT AND GILMAN CITY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3986 9230 3961 9230 3961 9249 3970 9274
      3996 9338 3998 9374 4015 9422 4057 9425
      4058 9296

$$

MAS
2 follow-up statements
000 
WGUS73 KEAX 241817
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
116 PM CDT THU JUL 24 2008

MOC001-061-079-081-115-121-129-171-211-242030-
/O.CON.KEAX.FF.W.0041.000000T0000Z-080724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN MO-MACON MO-DAVIESS MO-GRUNDY MO-ADAIR MO-SULLIVAN MO-
HARRISON MO-MERCER MO-PUTNAM MO-
116 PM CDT THU JUL 24 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PUTNAM...MERCER...
HARRISON...SULLIVAN...GRUNDY...NORTHEASTERN DAVIESS...MACON AND
NORTHERN LINN COUNTIES IN NORTH CENTRAL MISSOURI...AND WESTERN ADAIR
COUNTY IN NORTHEAST MISSOURI UNTIL 330 PM CDT...

AT 103 PM CDT...RADAR RAINFALL ESTIMATES ALONG WITH OBSERVED 
RAINFALL VALUES INDICATE THAT MUCH OF THE WARNED AREA HAS RECEIVED 2 
TO 4 INCHES OF RAIN SINCE EARLY THIS MORNING. LOCALLY HIGHER AMOUNTS 
IN EXCESS OF 5 INCHES WERE ESTIMATED ACROSS NORTHERN SECTIONS OF 
HARRISON COUNTY INTO NORTHWEST MERCER COUNTY. NUMEROUS ROADS ACROSS 
THE REGION WERE BECOMING WATER COVERED WITH SEVERAL STATE HIGHWAYS 
CLOSED DUE TO HIGH WATER. MORE SPECIFICALLY...HIGHWAY 46 AND HIGHWAY 
M WERE CLOSED IN HARRISON COUNTY. HIGHWAY PP IN SULLIVAN COUNTY WAS 
ALSO REPORTED CLOSED...AND IN MERCER COUNTY HIGHWAY D WAS CLOSED. 
ADDITIONAL COUNTY ROADS ARE LIKELY CLOSED ACROSS THE REGION. 

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

LAT...LON 3986 9230 3961 9230 3961 9249 3970 9274
      3996 9338 3998 9374 4015 9422 4057 9425
      4058 9296

$$

SAW
000 
WGUS73 KEAX 242028
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CDT THU JUL 24 2008

MOC001-061-079-081-115-121-129-171-211-242041-
/O.EXP.KEAX.FF.W.0041.000000T0000Z-080724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN MO-MACON MO-DAVIESS MO-GRUNDY MO-ADAIR MO-SULLIVAN MO-
HARRISON MO-MERCER MO-PUTNAM MO-
326 PM CDT THU JUL 24 2008

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR PUTNAM...MERCER...
HARRISON...SULLIVAN...GRUNDY...NORTHEASTERN DAVIESS...MACON AND
NORTHERN LINN COUNTIES IN NORTH CENTRAL MISSOURI...AND WESTERN ADAIR
COUNTY IN NORTHEAST MISSOURI WILL BE ALLOWED TO EXPIRE AT 330 PM
CDT...

THIS WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING WHICH IS IN 
EFFECT UNTIL 330 PM ON FRIDAY. FLOODING CONTINUES ACROSS THIS REGION 
AND ADDITIONAL RAINFALL IS EXPECTED THROUGH THE OVERNIGHT HOURS.

LAT...LON 3986 9230 3961 9230 3961 9249 3970 9274
      3996 9338 3998 9374 4015 9422 4057 9425
      4058 9296

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:10 AM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 24, 6:10 AM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CDT THU JUL 24 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/417 AM CDT THU JUL 24 2008/
ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING EARLY THIS MORNING
ACROSS PORTIONS OF EASTERN NEBRASKA...WESTERN IOWA INTO NORTHERN
MISSOURI. 35KT LLJ NOSING INTO THIS AREA CONTINUES TO FEED THIS
ACTIVITY AS IT GRADUALLY ROUNDS THE UPPER RIDGE AND DIVES
SOUTHEASTWARD. EXPECTING THE BULK OF THE PRECIP TO CONTINUE TO EDGE
SOUTHWARD INTO NORTH CENTRAL AND NORTHEAST MISSOURI THIS MORNING AS
THE LLJ VEERS KEEPING THE BEST MOISTURE AND LIFT ACROSS THIS AREA AS
DEPICTED ON THE 310K ISENTROPIC SFC. CORFIDI VECTORS TEND TO BRING
THIS COMPLEX ALMOST DUE SOUTH WITH TIME...HOWEVER...ACTIVITY ACROSS
MOST OF NEBRASKA HAS HAD A DIFFICULT TIME SUSTAINING ITSELF WITH A
CLOSER PROXIMITY TO THE UPPER RIDGE AXIS. HAVE KEPT HIGHEST POPS THIS
MORNING ACROSS NORTHERN AND EASTERN COUNTIES AS TRAJECTORIES TEND TO
TAKE THIS ACTIVITY AROUND THE EDGE OF THE RIDGE.

WITH THE BETTER INSTABILITY REMAINING WELL TO THE WEST OF THE PRECIP
AXIS...STORMS HAVE STRUGGLED IN INTENSITY THUS FAR. THEREFORE...WITH
ONLY MODEST DEEP LAYER SHEAR AND MARGINAL LAPSE RATES...NOT
EXPECTING MUCH IN THE WAY OF SEVERE ACTIVITY THROUGH THE REMAINDER
OF THE MORNING. HOWEVER...THE THREAT FOR HEAVY RAINFALL WILL EXIST
AS TRAINING CELLS HAVE PRODUCED COPIOUS AMOUNTS OF RAIN ACROSS
PORTIONS OF IOWA WITH THE CRESTON, IA STATION RECEIVING 2.53 INCHES
IN AN HOUR.

EXPECT THE CONVECTIVE COMPLEX WILL CONTINUE SOUTH AND EAST THROUGH
THE MORNING BEFORE TAPERING DOWN TOWARD THE AFTERNOON HOURS AS THE
LLJ WEAKENS. SEVERAL BOUNDARIES WILL LIKELY BE LEFT OVER FROM THIS
MORNINGS ACTIVITY AND IF THE AIR MASS CAN SUFFICIENTLY
RECOVER...CANNOT RULE OUT SOME SCATTERED SHOWERS/THUNDERSTORMS BY
LATER THIS AFTERNOON AS THE NEXT IN A SERIES OF UPPER LEVEL IMPULSES
APPROACHES THE AREA.

UPPER LEVEL RIDGE AXIS SHIFTS FURTHER SOUTH AND WEST BY TONIGHT WITH
SEVERAL IMPULSES CONTINUING TO TOP THE RIDGE CREST. THIS SHOULD
RESULT IN BETTER RAIN CHANCES BY LATER TONIGHT AS A SFC LOW DEEPENS
ACROSS THE CENTRAL HIGH PLAINS WITH A FRONTAL BOUNDARY BECOMING
ESTABLISHED ALONG THE KANSAS/NEBRASKA BORDER. THIS LOOKS TO PLACE
EASTERN KANSAS/WESTERN MISSOURI IN A MORE FAVORABLE ALIGNMENT AS
CONVECTION MOVES EASTWARD AROUND THE RIDGE PERIPHERY. IN
ADDITION...30-40KT LLJ SHOULD HELP SUSTAIN ACTIVITY TONIGHT AS IT
NOSES INTO SOUTHEASTERN NEBRASKA/NW MISSOURI OVERNIGHT.

BEYOND TONIGHT...MODELS SUGGESTING SEVERAL MORE DISTURBANCES TO
TRAVERSE THE AREA WARRANTING AT LEAST SLIGHT CHC TO CHC POPS FOR THE
NEXT SEVERAL DAYS. HOWEVER...CONFIDENCE REMAINS LOW ON THE BEST
PERIOD FOR SUBSTANTIAL RAIN AS IS USUALLY INDICATIVE OF THIS TYPE OF
PATTERN.

DEROCHE

&&

.AVIATION...

FOR THE 12Z TAFS...MORNING CONVECTION OCCURRING ON THE NOSE OF THE
LOW LEVEL JET WILL STAY EAST OF THE TAF SITES. LATER THIS AFTERNOON
WITH A FRONTAL BOUNDARY EXPECTED TO BE LIFTING INTO NORTHWEST
MISSOURI...WE MAY START TO SEE CONVECTION DEVELOPING IN ITS
VICINITY...THEN WORK ITS WAY SOUTHEAST OVERNIGHT AIDED BY AN WEAK
UPPER LEVEL WAVE. WILL GO WITH THE BETTER CHANCES OF THUNDER CLOSER
TO WHERE SURFACE FRONT IS EXPECTED TO BE IN NORTHWEST MISSOURI.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 24, 5:59 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 AM CDT THU JUL 24 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
559 AM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL CONTINUE TO AFFECT PORTIONS OF NORTHERN
AND CENTRAL MISSOURI THROUGH THE REMAINDER OF THE MORNING. THE MAIN
THREAT WITH THIS ACTIVITY WILL BE HEAVY RAINFALL WITH LOCALIZED
FLOODING POSSIBLE.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AS
INSTABILITY INCREASES ACROSS THE OUTLOOK AREA. THE MAIN THREAT WITH
ANY STORM THAT DEVELOPS WILL BE LARGE HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT
ACROSS PORTIONS OF SOUTHERN NEBRASKA. THIS ACTIVITY MAY THEN MOVE
SOUTHEASTWARD INTO NORTHWESTERN MISSOURI AND NORTHEAST KANSAS
OVERNIGHT. THE POTENTIAL WILL EXIST FOR LARGE HAIL AND DAMAGING WINDS
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY WITH THE
POTENTIAL FOR SOME OF THESE STORMS TO BECOME STRONG. ADDITIONAL
THUNDERSTORMS MAY AGAIN DEVELOP FURTHER WEST ACROSS THE CENTRAL PLAINS
AND MOVE EASTWARD OVERNIGHT. THIS ACTIVITY MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL AS IT REACHES EASTERN KANSAS AND WESTERN MISSOURI.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL RETURN SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND NIGHT.

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:31 AM CDTAreal Flood AdvisoryEAXGrundy, Harrison, Mercer, Putnam, Sullivan6 hr
Jul 24, 8:00 AM CDTAreal Flood AdvisoryEAXAdair, Linn, Macon, Sullivan6 hr
Jul 24, 9:48 AM CDTRiver Flood WarningEAXLinn, Livingston7 days
Jul 24, 9:48 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston10 days
Jul 24, 11:26 AM CDTAreal Flood AdvisoryEAXLinn, Livingston4 hr
Jul 24, 12:16 PM CDTFlash Flood WarningEAXLinn, Livingston3 hr
Jul 24, 1:28 PM CDTRiver Flood WarningEAXGrundy, Livingston44 hr
Jul 24, 1:50 PM CDTAreal Flood WarningEAXWorth48 hr
Jul 24, 2:33 PM CDTRiver Flood WarningEAXChariton, Macon8 days
Jul 24, 3:16 PM CDTAreal Flood WarningEAXAdair, Chariton, Daviess, Grundy, Harrison, Linn and 6 more24 hr
Jul 24, 4:03 PM CDTFlash Flood WatchEAXAdair, Carroll, Chariton, Daviess, Gentry, Grundy and 13 more24 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.